Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 293, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2025, 6:26 PM CDT for 4 counties in Mississippi. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2025, 6:26 PM CDT (23:26 UTC)
- Expired
- May 20, 2025, 7:45 PM CDT
- In force
- 79 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Holmes County, MS, Humphreys County, MS, Sharkey County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
| May 20, 5:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:23 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 20, 3:23 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Jackson MS 323 PM CDT Tue May 20 2025 ...New DISCUSSION... .DISCUSSION... Issued at 315 PM CDT Tue May 20 2025 Through tonight: The scenario continues to unfold as expected with a capped warm sector that is heating up strongly well ahead of an approaching cold front. Storms including some supercells have developed from northern LA to eastern AR/nrn MS, and they are just outside of our forecast area. Given that the mixing layer depth has just about peaked now, it may take some time for a tornado threat to ramp up, so damaging wind gusts and large hail should be the primary threats. By early to mid this evening, as the storms become more organized, we will see the severe threats peak over north central to northeast MS, including for tornadoes with effective low level shear expected to maximize in that area and time frame. The lift associated with the front will be less as you go south, which makes storm coverage and the overall storm threat more conditional, especially south of the I-20 corridor late tonight. There has been little change to timing and hazards. /EC/ Wednesday through Monday: Cyclonic northwest flow aloft around a large northeast CONUS trough will bring drier and slightly cooler conditions to the forecast area making for more comfortable conditions through late week. As is often the case this time of year, less humidity is a very temporary condition, and the heat and humidity will begin to build back in this weekend along with rain chances. It looks like stormy conditions will peak late Sunday and perhaps intol Monday ahead of a seasonably strong cold front pushing south into the area. /EC/ && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Tue May 20 2025 VFR conditions will prevail through the period with a gusty southerly wind, as sustained winds will be up to 20mph and gusts of up to 30mph. Expect periods of TSRA and VCTS this afternoon and well into the evening as a line of storms pushes through the area with periods of gusts of up to 60mph along the line. Early tomorrow morning sites PIB and HBG will have possible low stratus/fog dropping categories to IFR,conditions will begin to deteriorate by 8Z and improve by 14Z. /KP/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 64 86 63 88 / 50 0 0 0 Meridian 65 86 61 90 / 60 0 0 0 Vicksburg 62 86 63 89 / 30 0 0 0 Hattiesburg 72 91 65 93 / 20 0 0 0 Natchez 64 87 64 90 / 30 0 0 0 Greenville 61 85 63 86 / 20 0 0 0 Greenwood 61 85 62 86 / 30 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && EC/SAS20/KP
In the hours before
Local storm report, May 20, 1:38 PM CDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Tstm Wnd Dmg 1 N Transylvania 32.70N 91.18W
05/17/2025 East Carroll LA Public
Some trees damaged in the area with a few
down on power lines.
&&
CELocal storm report, May 20, 4:36 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 3 SSE Fountain Hill 33.31N 91.83W
05/20/2025 M1.00 Inch Ashley AR Emergency Mngr
&&
CESpecial weather statement, May 20, 4:38 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025
MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
Cleveland around 450 PM CDT.
Renova, Boyle, and Merigold around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
&&
LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
3370 9121 3371 9116 3366 9110 3368 9103
3372 9106 3370 9111 3373 9115 3378 9113
3378 9105 3376 9103 3378 9099 3380 9100
3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Local storm report, May 20, 5:26 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Dmg 4 SSE Jennie 33.20N 91.26W
05/20/2025 Chicot AR Storm Chaser
Tree downed across southbound lane of US 65.
Possible tornado.
&&
DLLocal storm report, May 20, 5:33 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tornado 4 SSE Jennie 33.21N 91.26W
05/20/2025 Chicot AR Storm Chaser
Several snapped trees near Chicot Junction.
&&
DLLocal storm report, May 20, 5:51 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Dmg 5 NNW Snyder 33.36N 91.66W
05/20/2025 Ashley AR Emergency Mngr
Power line down.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:34 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 71 min |
| May 20, 4:38 PM CDT | Special Weather Statement | JAN | Bolivar | 37 min |
| May 20, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 63 min |
| May 20, 5:03 PM CDT | Tornado Warning | JAN | Washington | 57 min |
| May 20, 5:37 PM CDT | Tornado Warning | JAN | Humphreys, Sharkey, Washington | 53 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore, Sunflower | 54 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 51 min |
| May 20, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse, Richland, West Carroll | 34 min |
| May 20, 6:57 PM CDT | Special Weather Statement | JAN | Catahoula | 48 min |
| May 20, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 56 min |
| May 20, 4:10 PM CDT | Tornado Warning | JAN | Ashley, Chicot | 19 min |
| May 20, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 74 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.